RosaceaNet Spotlight Article
Diagnosis “Right Stuff” to Relieve Redness, Swelling
Self-treatment with over-the-counter medications not recommended
Does the skin on your face frequently turn red? Does your face
swell slightly, break out in small bumps and acne-like pimples, or
itch? To alleviate these signs and symptoms do you reach for an
over-the-counter medication? Do you find yourself re-applying this
medication every few weeks or even more often?
Dermatologists caution that repeatedly
applying a topical medication to get relief is not always the best
medicine. You may have:
• Steroid-induced Rosacea
• Perioral Dermatitis / Periocular Dermatits
An estimated 14 million people in the United States have this common
skin condition. However, many are unaware that they have rosacea.
Most people develop only a few of the signs and symptoms of rosacea,
A tendency to blush or flush easily —
redness may eventually last longer than 10 minutes
Persistent redness in the center of the
face that may gradually affect the cheeks, forehead, chin, and nose
Small visible blood vessels on the face
that may be difficult to see due to redness
Bumps and pus-filled pimples on the
Burning or stinging sensation on the
face; the skin also may itch or feel tight
Dryness on the face
Swelling on the central face
Eye problems: Eyes burn, itch, or are
watery; eyelids swell; sties develop
Thickening skin on the nose and cheeks
If you have any of these signs or
symptoms, be sure to see a dermatologist. Repeatedly applying a
topical steroid — the medication that many people use to calm red,
swollen, or itchy skin — often aggravates rosacea. While the
medication may calm the skin temporarily as the topical steroid
wears off, the skin tends to flare. Seeking relief, the person often
applies more topical steroid. Over time, the rosacea worsens and
stronger topical steroids are needed. This creates a vicious cycle,
which is known as the steroid addiction syndrome.
Even a mild over-the-counter topical steroid, such as hydrocortisone
cream, can aggravate rosacea. Dermatologists recommend that you
resist the temptation to apply a topical steroid and instead make an
Early diagnosis and treatment of rosacea can control the signs and
symptoms as well as alleviate discomfort. With proper treatment,
patients can stop rosacea from progressing. Without proper
treatment, rosacea tends to worsen and can become disfiguring. Signs
that rosacea is worsening include increasing redness, pimples,
and/or thickening skin.
For more than 50 years, dermatologists have been using topical
steroids to safely and effectively treat a number of skin
conditions. Today, these medications continue to be widely used.
Under the knowledgeable supervision of a dermatologist, topical
steroids benefit a great many patients. However, if used improperly,
topical steroids can harm the skin.
What it is. Frequent, long-term, or unsupervised use
of a topical steroid can cause an adverse drug reaction called
steroid-induced rosacea. What distinguishes this condition from
rosacea is that steroid-induced rosacea is not limited to the
central face. Intense redness along with acne-like pimples and bumps
may develop on any part of the face or groin treated with a topical
steroid. With long-term use, small blood vessels usually appear. The
other key difference between rosacea and steroid-induced rosacea is
that with proper treatment, steroid-induced rosacea can be cured.
Who gets it. Some patients develop steroid-induced
rosacea within weeks of applying a topical steroid; others may not
experience it for years.
Medical researchers believe that anyone can develop steroid-induced
rosacea; however, it is possible that the people most likely to
develop rosacea are more susceptible. Those at highest risk of
developing rosacea are adults between 30 and 50 years of age who
have lighter skin, blond hair, and blue eyes.
Treatment. Treatment for steroid-induced rosacea
differs slightly from that of rosacea. For steroid-induced rosacea,
dermatologists generally prescribe an oral antibiotic and advise the
patient to stop using topical steroids. In some cases, the patient
also gets a prescription for tacrolimus ointment (an
anti-inflammatory medication). Although tacrolimus ointment does not
effectively treat rosacea, dermatologists are reporting that
tacrolimus often resolves the itch, redness, and tenderness of
steroid-induced rosacea in 7 to 10 days with twice daily
application. Complete clearing of steroid-induced rosacea usually
takes 1 to 2 months. Sometimes clearing takes a bit longer. Avoiding
rosacea triggers, such as caffeine, spicy foods, and alcohol, also
may help clear the skin.
Probably the most difficult part of treatment for a patient with
steroid-induced rosacea is the intense flare-ups that occur when the
patient stops applying the topical steroid. Many patients are
tempted to apply a topical steroid to calm the skin. To minimize
this reaction, a dermatologist may slowly withdraw the patient from
the topical steroid by prescribing topical steroids that are less
and less potent. Other dermatologists prefer that the patient stop
immediately and advise the patient to throw away all topical
steroids. This prevents the temptation to apply a topical steroid
when the skin flares.
Once steroid-induced rosacea clears, the skin usually remains clear
if the person does not apply a topical steroid.
Perioral Dermatitis / Periocular Dermatitis
What it is. When rosacea-like signs and symptoms
develop around (peri) the mouth (oral), the skin condition is called
perioral dermatitis. If the signs and symptoms occur around (peri)
the eyes (ocular), the condition is known as periocular
When a patient has perioral dermatitis, a narrow band of skin that
borders the lips tends to remain unaffected. The rest of the skin
around the mouth develops signs that range from a few acne-like
bumps to disfiguring redness with numerous acne-like bumps that are
red or flesh-colored. As the condition progresses, the skin often
becomes diffusely red, dry, cracked, and scaly. The skin may burn,
and this burning sensation can become severe.
What causes this rash around the mouth is not well understood.
Dermatologists believe that topical steroids, residue from asthma
inhalers that contain steroids, dental products that contain
fluoride or cinnamon, cosmetics, and moisturizers cause some cases.
Hormones, sunlight, and stress are thought to make the perioral
Who gets it. Perioral dermatitis appears most
frequently in women between the ages of 15 and 40. Men and children
also develop perioral dermatitis, but much less frequently.
Periocular dermatitis develops more frequently in men than women.
Treatment. An oral
antibiotic, such as tetracycline, is frequently used to treat both
conditions. Occasionally, a dermatologist also will include a mild
topical steroid or other anti-inflammatory cream for a short time to
help improve the skin’s appearance. However, if the patient has been
using a topical steroid, the dermatologist will instruct the patient
to stop. Stopping usually causes severe flare-ups for a few days to
a few weeks. Then the skin calms down.
Most patients improve within two months. However, doctor’s orders
must be followed. If a patient does not take the antibiotic, stops
taking the antibiotic too soon, or relies on steroid creams alone,
the condition can return.
While perioral and periocular dermatitis can be controlled, it may
seem that your skin will never clear. If this happens, your
dermatologist will ask you to eliminate various skin care products
and cosmetics, try different toothpastes, and avoid some dental-care
products. Some patients find that their skin clears in about 6
months when they avoid toothpaste that contains fluoride,
tartar-control ingredients, or cinnamon.
Once your skin clears, you should avoid using topical steroids on
your face. Your dermatologist may recommend specific moisturizers,
cosmetics, and sunscreens. You also may need to avoid dental-care
products that contain fluoride, tartar-control ingredients, or
Best to See a Dermatologist at First Signs and Symptoms
For many people, occasional use of a topical steroid provides safe
and effective treatment for a skin condition. If the condition
persists for more than a few weeks, you should see a dermatologist.
You could have rosacea or an adverse reaction, such as
steroid-induced rosacea. Continuing to apply a topical steroid will
worsen the condition.
Under the expert care of a dermatologist, these conditions can be
properly diagnosed and treated. The next time your skin flares,
reach for your phone and call your dermatologist instead of reaching
for a topical steroid. If you do not have a dermatologist and would
like to locate one near you, visit
Find A Dermatologist.
Crawford GH et al. “Rosacea: I. Etiology, pathogenesis, and subtype
classification.” Journal of the American Academy of Dermatology.
Goldman D. “Tacrolimus ointment for the treatment of steroid-induced
rosacea: A preliminary report.” Journal of the American Academy of
Dermatology. 2001 June;44(6)995-8.
Hengge UR et al. “Adverse effects of topical glucocorticosteroids.”
Journal of the American Academy of Dermatology. 2006
Pabby A et al. “Combination Therapy of Tetracycline and Tacrolimus
Resulting in Rapid Resolution of Steroid-Induced Periocular
Rosacea.” Cutis. 2003. August;72(2):141-2.
Pelle MT et al. “Rosacea II. Therapy.” Journal of the American
Academy of Dermatology. 2004 October;51(4)499-512.
Wilkin J et al. “Standard classification of rosacea: Report of the
National Rosacea Society Expert Committee on the Classification and
Staging of Rosacea.” Journal of the American Academy of Dermatology.
content solely developed by the American Academy of Dermatology